Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are nausea and stomach pain side effects of Nitrofurantoin?

I was given Nitrofurantoin for a uti. I started the medication last nite and took a dose at 7am this morning and 7pm tonight. Is it normal for stomach ache and feeling like I want to throw up? Should I still continue the medications despite these reactions I m having?
Mon, 2 Jul 2018
Report Abuse
General & Family Physician 's  Response
Hello and welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

It is possible for Nitrofurantoin to cause nausea and stomach discomfort. In general it is present with just the first doses and it gets better. So if it is not very much, and you can handle it, I would say to continue the antibiotic. Try to take it with food.
You can also buy an antiacid over the counter to take during the time that you are using Nitrofurantoin.

If what I am suggesting above is not enough and you think the nausea is bothering you too much, then consider going to your doctor so they can suggest another antibiotic.

Keep in mind though that it is very important for the UTI to be treated well, otherwise it may get worse and cause a kidney infection. So do not stop it without making sure that your doctor will give you another antibiotic in the following hours.

Hope I have answered your query. Let me know if I can assist you further.
Kind regards,
Dr. Papaqako
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi.i am taking ramipril for the least one year..and i have hacking cough.unable to breathe bringing white froth from my mouth and nose...headaches...purple spot on my arm and legs....weakness.sore throat.......decreased urine output when urinating..loss of appetite.nausea and stomach pain..if this is because of ramipril .can i stop this .....i am really v sick

doctor1 MD

I been placed on two different types of blood pressure medications which so far my body had a bad reaction to with the side effects. Im on the amlodipine 10 mg will i have the same side effects as the other two medications. I take Metformine 500 ER and Magnesium for my migraines as well as claritine 10mg and vitamin D 2500 mg. I was on Lisinopril (gave me the annoying cough bad) and just discontinued Lorsartan today due to the dizziness, headaches, higher blood pressure, fatigue, and nausea,stomach pain, and exhaustion

doctor1 MD

Hey, I m fifteen years old, 190, and 5 7 (not allergic to anything, and no health conditions) I took an Ibuprofen before laying down, I read on the bottle that it could cause stomach bleeding, and I m questionable about my health because my stomach is hurting right now, it s not a really bad pain it s more like a minor pain that won t go away, it s not bad at all, I m just curious if I ll be alright.